Recent clinical studies show that hypoglycaemia is associated with increased risk of death, especially in patients with coronary artery disease or acute myocardial infarction. This paper reviews data from cellular and clinical research supporting the hypothesis that acute hypoglycaemia increases the risk of malignant ventricular arrhythmias and death in patients with diabetes by generating the two classic abnormalities responsible for the proarrhythmic effect of medications, i.e. QT prolongation and Ca2+ overload. Acute hypoglycaemia causes QT prolongation and the risk of ventricular tachycardia by directly suppressing K+ currents activated during repolarisation, a proarrhythmic effect of many medications. Since diabetes itself, myocardial infarction, hypertrophy, autonomic neuropathy and congestive heart failure also cause QT prolongation, the arrhythmogenic effect of hypoglycaemia is likely to be greatest in patients with pre-existent cardiac disease and diabetes. Furthermore, the catecholamine surge during hypoglycaemia raises intracellular Ca2+, thereby increasing the risk of ventricular tachycardia and fibrillation by the same mechanism as that activated by sympathomimetic inotropic agents and digoxin. Diabetes itself may sensitise myocardium to the arrhythmogenic effect of Ca2+ overload. In humans, noradrenaline (norepinephrine) also lengthens action potential duration and causes further QT prolongation. Finally, both hypoglycaemia and the catecholamine response acutely lower serum K+, which leads to QT prolongation and Ca2+ loading. Thus, hypoglycaemia and the subsequent catecholamine surge provoke multiple, interactive, synergistic responses that are known to be proarrhythmic when associated with medications and other electrolyte abnormalities. Patients with diabetes and pre-existing cardiac disease may therefore have increased risk of ventricular tachycardia and fibrillation during hypoglycaemic episodes.
Research output: Contribution to journal › Review article